Nonlinearity and Propagation Characteristics of Balanced Boolean Functions

J. Seberry*, X. M. Zhang, Y. L. Zheng

*Corresponding author for this work

Research output: Contribution to journalArticle

52 Citations (Scopus)

Abstract

Three important criteria for cryptographically strong Boolean functions are balance, nonlinearity, and the propagation criterion. The main contributions of this paper are to reveal a number of interesting properties of balance and nonlinearity, and to study systematic methods for constructing Boolean functions that satisfy some or all of the three criteria. We show that concatenating, splitting, modifying, and multiplying (in the sense of Kronecker) sequences can yield balanced Boolean functions with a very high nonlinearity. In particular, we show that balanced Boolean functions obtained by modifying and multiplying sequences achieve a nonlinearity higher than that attainable by any previously known construction method. We also present methods for constructing balanced Boolean functions that are highly nonlinear and satisfy the strict avalanche criterion (SAC). Furthermore we present methods for constructing highly nonlinear balanced Boolean functions satisfying the propagation criterion with respect to all but one or three vectors. A technique is developed to transform the vectors where the propagation criterion is not satisfied in such a way that the functions constructed satisfy the propagation criterion of high degree while preserving the balance and nonlinearity of the functions. The algebraic degrees of functions constructed are also discussed.

Original languageEnglish
Pages (from-to)1-13
Number of pages13
JournalInformation and Computation
Volume119
Issue number1
DOIs
Publication statusPublished - 15 May 1995

    Fingerprint

Cite this